Alert archive / Michigan / Gale Warnings in 2018
Gale Warning 16, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Nov 8, 2018, 8:50 PM EST. It took effect at Nov 9, 2018, 7:00 PM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 8, 2018, 8:50 PM EST (01:50 UTC)
- In effect from
- Nov 9, 2018, 7:00 PM EST
- Expired
- Nov 10, 2018, 10:00 AM EST
- In force
- 15 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
586 WHUS73 KGRR 090150 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 850 PM EST Thu Nov 8 2018 LMZ844>849-091000- /O.CON.KGRR.SC.Y.0055.181109T1200Z-181110T0000Z/ /O.UPG.KGRR.GL.A.0005.181110T0000Z-181110T1200Z/ /O.NEW.KGRR.GL.W.0016.181110T0000Z-181110T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 850 PM EST Thu Nov 8 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM EST FRIDAY... ...GALE WARNING IN EFFECT FROM 7 PM FRIDAY TO 7 AM EST SATURDAY... The National Weather Service in Grand Rapids has issued a Gale Warning...which is in effect from 7 PM Friday to 7 AM EST Saturday. The Gale Watch is no longer in effect. * WINDS...West to northwest increasing to 45 knot gales by Friday Night. * WAVES...Building to 12 to 16 feet Friday into Friday Night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ BORCHARDT
5 follow-up statements
114 WHUS73 KGRR 090755 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 255 AM EST Fri Nov 9 2018 LMZ844>849-091600- /O.CON.KGRR.SC.Y.0055.181109T1200Z-181110T0000Z/ /O.EXT.KGRR.GL.W.0016.181110T0000Z-181110T1500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 255 AM EST Fri Nov 9 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING... ...GALE WARNING NOW IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SATURDAY... * WINDS...West to northwest increasing to 45 knot gales by Friday Night. A few storm force gusts to 50 knots are possible toward daybreak Saturday. * WAVES...Building to 13 to 17 feet Friday into Friday Night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ BORCHARDT
163 WHUS73 KGRR 091554 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1054 AM EST Fri Nov 9 2018 LMZ844>849-100000- /O.CON.KGRR.SC.Y.0055.000000T0000Z-181110T0000Z/ /O.CON.KGRR.GL.W.0016.181110T0000Z-181110T1500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1054 AM EST Fri Nov 9 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SATURDAY... * WINDS...West to northwest increasing to 45 knot gales by Friday Night. A few storm force gusts to 50 knots are possible toward daybreak Saturday. * WAVES...Building to 13 to 17 feet Friday into Friday Night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
922 WHUS73 KGRR 091950 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 250 PM EST Fri Nov 9 2018 LMZ844>849-100400- /O.CON.KGRR.SC.Y.0055.000000T0000Z-181110T0000Z/ /O.CON.KGRR.GL.W.0016.181110T0000Z-181110T1500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 250 PM EST Fri Nov 9 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SATURDAY... * WINDS...West to northwest increasing to 45 knot gales tonight. A few storm force gusts to 50 knots are possible toward daybreak Saturday. * WAVES...Building to 12 to 16 feet tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
289 WHUS73 KGRR 100749 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 249 AM EST Sat Nov 10 2018 LMZ844>849-101500- /O.CON.KGRR.GL.W.0016.000000T0000Z-181110T1500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 249 AM EST Sat Nov 10 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WINDS...Northwest gales to 45 knots. A few storm force gusts to 50 knots are possible. * WAVES...12 to 16 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
611 WHUS73 KGRR 101515 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1015 AM EST Sat Nov 10 2018 LMZ844>849-102315- /O.EXP.KGRR.GL.W.0016.000000T0000Z-181110T1500Z/ /O.NEW.KGRR.SC.Y.0056.181110T1515Z-181113T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1015 AM EST Sat Nov 10 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY... ...GALE WARNING HAS EXPIRED... The National Weather Service in Grand Rapids has issued a Small Craft Advisory...which is in effect until 7 PM EST Monday. * WINDS...Northwest winds to 30 knots. * WAVES...10 to 14 feet subsiding slowly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Nov 8, 8:25 PM EST, 25 minutes earlier.
Area forecast discussion, Nov 8, 8:25 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
825 PM EST Thu Nov 8 2018
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 249 PM EST Thu Nov 8 2018
A weak area of high pressure will track eastward through Lower
Michigan providing the region with dry weather to start the night.
A storm system begins to move in from the west later tonight
spreading light snow into the area. As this storm system tracks
through Friday into Saturday additional snowfall is forecasted at
times. The cold weather then persists right through Sunday.
&&
.UPDATE...
Issued at 825 PM EST Thu Nov 8 2018
The forecast is largely on track with not much changed in
expectations over the next 24-36 hours. No changes to headlines
will be introduced for the evening update. However, there are a
few things we are monitoring closely:
1). The potential for a north/south oriented band of heavy lake
effect snow to come ashore around the noon hour with associated
impacts. Should this occur, quite a bit more snow may fall west
of US-131 Friday than currently reflected in our forecast before
the well-advertised lake- effect snow event begins Friday
evening. Note that the latest few runs of the HRRR would be a
worst-case scenario with such a band making it through nearly our
entire area of responsibility.
2). The potential for areas of blowing snow and significantly
reduced visibilities Friday night as the lake-effect snow ramps up
and westerly winds gust upwards of 40-45 mph, especially along
the lake shore.
We will obviously be taking a closer look at the aforementioned
concerns for the 3:30 AM forecast package. Updated products will
be sent out soon.
&&
.DISCUSSION...(This evening through next Thursday)
Issued at 249 PM EST Thu Nov 8 2018
The main challenge in the forecast deals with the potential impacts
from the storm system Friday into Saturday.
Models are in relative agreement in tracking and deepening a
surface low from Central Appalachians northward into Ontario
Friday into Saturday. This is an unusual track for the region.
This system will provide the region with several opportunities for
precipitation, most of which will be snow. Initially with warm
and moist air advection arriving later tonight then through the
morning commute...some snow is expected. Overall the lift is shown
to remain weak, but the moisture is forecasted to be relatively
deep, through the DGZ. So it looks like light snow will occur
that moves in just before or during the morning commute. With
surface temperatures starting the day near or just below freezing,
this is expected to support a period of slick conditions for the
morning commute, especially on elevated surfaces. If surface
temperatures end up a few degrees warmer, not much in the way of
impacts would occur. Guidance has lately been showing a stronger
band of snow over Lake MI during the morning that moves onshore
around noon. It appears that temperatures during the middle part
of the day will be above freezing...but any steadier/heavier band
of snow could lower values back down to near freezing. We will
keep the headlines going. After this band tracks eastward through
the region...a lull in the snow may occur mid to late afternoon.
The second round of snow develops most likely Friday evening. This
is when the shortwave that digs down into the area evolves into a
rather deep mid level low. Beneath this feature deep cyclonic
flow with temperatures supportive of lake enhancement suggests
widespread snow showers some of which could be heavy. Couple that
with deeper mixing and stronger wind fields not too far off the
ground and you have impacts. We may need to extend the Friday
night advisory further inland if these strong winds do draw the
snow bands into the central part of Lower MI.
Low level ridging moves in Saturday afternoon with an area of high
pressure moving up the OH Valley. Thus much less in the way of
precipitation will be around. Well below normal temperatures will
continue.
Snow and rain showers return by Monday as a weak low pressure
system moves in from the west. This system then transfers it
energy to another low riding northward up the east side of the
Appalachians on Tuesday. This system then bombs out on its way to
Eastern Quebec. The result of this for our CWA will be for
stronger cold air advection to develop that draws down another
arctic surge of air. Lake effect snow showers can be expected.
With more of a northerly component, highest POPs will be for the
lakeshore.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 743 PM EST Thu Nov 8 2018
There is little question a significant winter storm will move
through the Great Lakes tonight into Saturday. The first phase
will be the warm advection precipitation event. That will be from
around 09z to around 18z. For the most part this should be snow
but in the I-94 TAF sites it may be mixed with rain when the
precipitation is not moderate or greater. Once this moves out
there may be a period of drizzle or mixed flurries or drizzle.
Finally the cold air comes in by mid afternoon and that will push
a band of heavy snow showers on shore. The band will weaken as it
moves on shore but MKG and possibly GRR will see 1 to 2 hours of
heavy snow as that moves through.
Clearly this means IFR conditions across the TAF sites from
around 09z on into Saturday. There will be very strong winds
Friday evening, gusting over 35 knots so expect considerable
blowing snow on landing in GRR or MKG after 03z Saturday.
Given this will bring snow into the area expect moderate in cloud
icing tonight through Saturday morning. Also expect moderate
turbulence above 9000 ft tonight into Friday.
&&
.MARINE...
Issued at 249 PM EST Thu Nov 8 2018
With a relatively weak pressure gradient in place through tonight
the winds and resulting waves will be limited. As the storm
system moves in for Friday into Saturday the winds will increase
considerably with gales looking likely to develop Friday night.
That combined with strong cold air advection will result in big
waves out on Lake MI. The hazardous conditions will likely persist
through Saturday.
Will need to monitor the potential need for a lakeshore flood
headline given the risk for big waves Friday night to Saturday.
&&
.HYDROLOGY...
Issued at 942 AM EST Thu Nov 8 2018
River levels are generally above normal for the time of the year
with most sites nearing or already past their crests due to recent
rainfall. No rivers are expected to rise to flood stage.
Lake-effect showers will occur into the weekend with fairly light
precipitation amounts. We will see some snow accumulations Friday
and Saturday. This should have little impact on area rivers, and
temperatures will not yet be cold enough to worry about rivers
freezing or ice jam formation.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 1 AM Friday to 7 AM EST Saturday
for MIZ037-038-043-044-050-056-057-064-065-071>073.
Winter Weather Advisory from 1 AM to 7 PM EST Friday for MIZ039-
040-045-046-051-052-058-059-066-067-074.
LM...Gale Watch from Friday evening through Saturday morning for
LMZ844>849.
Small Craft Advisory from 7 AM to 7 PM EST Friday for LMZ844>849.
&&
UPDATE...Borchardt
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...WDM
HYDROLOGY...63
MARINE...MJSHazardous weather outlook, Nov 8, 3:23 PM EST, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 323 PM EST Thu Nov 8 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-090900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 323 PM EST Thu Nov 8 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Snow could cause slippery travel late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow could cause slippery travel Friday morning and again Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-090900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 323 PM EST Thu Nov 8 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Northwest gales to 45 knots are possible Friday night. The bigger waves could also support lakeshore flooding.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 2:44 PM EST | Lakeshore Flood Advisory | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 21 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.